Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Topeka, KS

March 9, 202523 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 9, 2025, 1:42 PM CDT for 23 counties in Kansas. It took effect at Mar 10, 2025, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2025, 1:42 PM CDT (18:42 UTC)
In effect from
Mar 10, 2025, 12:00 PM CDT
Expired
Mar 10, 2025, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS83 KTOP 091842
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
142 PM CDT Sun Mar 9 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-101200-
/O.UPG.KTOP.FW.A.0001.250310T1700Z-250311T0100Z/
/O.NEW.KTOP.FW.W.0002.250310T1700Z-250311T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
142 PM CDT Sun Mar 9 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR LOW
HUMIDITY AND STRONG WINDS FOR ALL OF NORTH-CENTRAL, NORTHEAST, AND
EAST-CENTRAL KANSAS...

The National Weather Service in Topeka has issued a Red Flag
Warning for the combination of dry fuels, low relative humidity
and gusty southwest winds, which is in effect from noon to 8 PM 
CDT Monday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, 
  Fire Weather Zone 024 Jackson, Fire Weather Zone 026 
  Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 
  Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 
  Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 
  Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 
  Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 
  Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 
  059 Anderson.

* TIMING...From noon to 8 PM CDT Monday.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
945 
WWUS83 KTOP 100742
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
242 AM CDT Mon Mar 10 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
/O.CON.KTOP.FW.W.0002.250310T1700Z-250311T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
242 AM CDT Mon Mar 10 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR ALL OF NORTH-
CENTRAL, NORTHEAST, AND EAST-CENTRAL KANSAS...

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, 
  Fire Weather Zone 024 Jackson, Fire Weather Zone 026 
  Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 
  Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 
  Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 
  Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 
  Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 
  Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 
  059 Anderson.

* TIMING...From noon today to 8 PM CDT this evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
468 
WWUS83 KTOP 101842
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
142 PM CDT Mon Mar 10 2025


KSZ008>012-020>024-026-034>040-054>056-058-059-110100-
/O.CON.KTOP.FW.W.0002.000000T0000Z-250311T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
142 PM CDT Mon Mar 10 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW HUMIDITY AND STRONG WINDS FOR ALL OF NORTH-CENTRAL, 
NORTHEAST, AND EAST-CENTRAL KANSAS...

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, 
  Fire Weather Zone 024 Jackson, Fire Weather Zone 026 
  Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 
  Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 
  Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 
  Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 
  Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 
  Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 
  059 Anderson.

* TIMING...Until 8 PM CDT this evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any fire that develops will catch and spread quickly.
  Outdoor burning should be postponed until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
212 
WWUS83 KTOP 110107
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
807 PM CDT Mon Mar 10 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-110215-
/O.EXP.KTOP.FW.W.0002.000000T0000Z-250311T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
807 PM CDT Mon Mar 10 2025

...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY AND STRONG WINDS
FOR ALL OF NORTH CENTRAL, NORTHEAST AND EAST-CENTRAL KANSAS 

The relative humidity will increase above 30 percent and the wind
gusts will diminish.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 9, 12:22 PM CDT, 1 hour 20 minutes earlier. Its key messages:

  • Extreme fire weather conditions possible Monday.
  • Strong storm system Friday into Saturday brings windy and wet potential.
Area forecast discussion, Mar 9, 12:22 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1222 PM CDT Sun Mar 9 2025

.KEY MESSAGES...

- Extreme fire weather conditions possible Monday.

- Strong storm system Friday into Saturday brings windy and wet
  potential.

&&

.DISCUSSION...
Issued at 323 AM CDT Sun Mar 9 2025

Warming trend remains on track with broad upper ridging developing
over the central Plains over the next few days. Modest warm-air
advection today should push highs into the 60s with more robust WAA
tonight into Monday for highs approaching 80, still several degrees
below record values. Dry and breezy conditions Monday will lead to
concerning fire weather conditions -- see Fire Weather section for
more details. Modified cold front passes Monday night and combines
with some cirrus to drop Tuesday's highs back into the 60s, but
temps rise again Wednesday and Thursday as warm air pushes back
east and northeast across the state.

A rather strong storm system moves into the central Plains Friday
into Saturday. GFS and GEFS mean continue to be on the strong
end of most guidance with very deep low pressure but even the
more moderate ECMWF brings at least breezy winds. The deeper
moisture with this system will likely stay to the east but most
guidance keeps moderate precipitation chances. The bulk of the
cold air also looks to stay to the north for mainly liquid
precip types.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1221 PM CDT Sun Mar 9 2025

VFR this period with no aviation hazards expected today and
tonight. Skies remain clear and winds remain less than 10 kts
until midday Monday.

&&

.FIRE WEATHER...
Issued at 323 AM CDT Sun Mar 9 2025

West-southwest winds become fairly deep through the lower levels
Monday afternoon with strong insolation. Expect mixing to be on the
higher side of model means which brings relative humidity
levels down below 20 percent for a few hours with wind gusts
around 25 mph for most locations. With several days of dry
conditions preceding, expect native grasses to be dry and still
dormant. Will go ahead with a Fire Weather Watch. Of additional
concern is a cold front that will move through Monday night into
early Tuesday morning veer winds to the north to northeast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Poage
AVIATION...Teefey
FIRE WEATHER...Poage
Hazardous weather outlook, Mar 9, 8:04 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
804 AM CDT Sun Mar 9 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-101315-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
804 AM CDT Sun Mar 9 2025

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Very high to locally extreme fire danger is forecast Monday
afternoon. Burning should be avoided.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:19 AM CDTFire Weather WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more10 hr

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.